0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters   |    
Valproate-Induced Hyperammonemic Encephalopathy Followed by Benzodiazepine Withdrawal in a Patient With Schizoaffective Disorder: A Differential Diagnosis
J. Sarlon; E. Hess; A. Krasnianski
The Journal of Neuropsychiatry and Clinical Neurosciences 2013;25:E69-E70. doi:10.1176/appi.neuropsych.12090218
View Author and Article Information

Dept. of Psychiatry, Psychosomatics, and Psychotherapy J.W. Goethe University Frankfurt, Germany

Correspondence: jan.sarlon@kgu.de

Copyright © 2013 American Psychiatric Association

To the Editor: Valproate-induced hyperammonemic encephalopathy (VNHE) is a rare, but severe, drug-related adverse effect characterized by lethargy, vomiting, cognitive slowing, and focal neurological deficits.1,2 Valproate encephalopathy can be observed under normal plasma levels as well as under increased plasma levels of valproate.3 It occurs in monotherapy as well as in combination with other drugs.4 If the patient receives benzodiazepines simultaneously, the differential diagnosis may be more difficult.5

A 57-year-old patient was hospitalized because of a re-exacerbation of chronic schizoaffective disorder. It was decided to optimize the therapy by valproic acid (VPA). Also, lorazepam up to 6 mg/day was given. After 8 days, the patient’s psychomotor agitation increased. Benzodiazepine dose was reduced because the patient became somnolent to stuporous. After receiving flumazenil, with subsequent improvement of vigilance, it was suspected that the symptoms were caused by a benzodiazepine overdose. The valproic acid level was within the therapeutic range. However, a pronounced increase of plasma ammonia, up to 583 µg/dl (reference: <90 µg/dl) was detected, so that VPA was interrupted. A few hours later, the plasma ammonia level had dropped to 250 µg/dl, then 106 µg/dl. Also, we found a lack of total serum carnitine and free carnitine in our patient.

The EEG showed slow scattered theta and delta-waves (Figure 1 [B]) and differed from previous EEG (Figure 1 [A]). Consequently, benzodiazepine dosage had to be raised because of severe benzodiazepine withdrawal, followed by rapid improvement of the withdrawal symptoms. After the medication was changed (combination quetiapine with risperidone), a complete remission was reached. Another EEG, 1 week later (Figure 1 [C]), did not show any pathological results.

 
Anchor for JumpAnchor for Jump
FIGURE 1.EEG Recordings Before [a], During [b], and After [c] Valproate Treatment

Plasma ammonia level should be determined in patients with suggestive new-occurring neuopsychiatric symptoms under valproate treatment, since it can be essential for finding the correct diagnosis. A synergetic effect of VHE and benzodiazepines on the patient’s vigilance is probably because of the positive effect of flumazenil in our patient. Differential diagnosis is often difficult in psychiatric patients.5 In this case, the following differential diagnoses were considered: 1) ictal genesis: the patient showed no typical ictal symptoms, and EEG was not conspicuous; 2) benzodiazepine intoxication—does not explain the patient’s severe agitation, disorientation, and the elevation of the plasma ammonia level; also, benzodiazepine dosage had remained unchanged for a longer period of time, before the patient’s condition deteriorated; 3) valproate intoxication—the VHE occurred under a normal VPA plasma level;15 4) “organic” origin—non-conspicuous cCT and CSF, no evidence of hepatopathy, no acute signs of infection, and no other changes found by the laboratory tests make this diagnosis unlikely. In our case, the diagnosis could be established by appropriate laboratory tests and EEG as well as by clinical improvement after valproate treatment interruption while clinical picture has been rather unspecific.

Stewart  JT:  A case of hyperammonemic encephalopathy after 11 years of valproate therapy.  J Clin Psychopharmacol 2008; 28:361–362
[CrossRef] | [PubMed]
 
Fassi  G;  Igoa  A;  Liste  OA:  [Valproate-induced hyperammonemic encephalopathy: review of cases in the psychiatric setting].  Vertex 2008; 19:371–377
[PubMed]
 
Durán-Ferreras  E;  Jiménez-Vilches  PL;  Galá-Barranco  JM  et al:  [Hyperammonaemic encephalopathy due to valproic acid].  Rev Neurol 2008; 46:537–539
[PubMed]
 
Mehndiratta  MM;  Mehndiratta  P;  Phul  P  et al:  Valproate-induced non-hepatic hyperammonaemic encephalopathy (VNHE): a study from tertiary care referral university hospital, north India.  J Pak Med Assoc 2008; 58:627–631
[PubMed]
 
Trojak  B;  de la Gastine  B;  Dollfus  S:  Valproate-induced encephalopathy related to concurrent antimanic medications.  J Neuropsychiatry Clin Neurosci 2011; 23:E22–E23
[CrossRef] | [PubMed]
 
References Container

FIGURE 1. EEG Recordings Before [a], During [b], and After [c] Valproate Treatment
+

References

Stewart  JT:  A case of hyperammonemic encephalopathy after 11 years of valproate therapy.  J Clin Psychopharmacol 2008; 28:361–362
[CrossRef] | [PubMed]
 
Fassi  G;  Igoa  A;  Liste  OA:  [Valproate-induced hyperammonemic encephalopathy: review of cases in the psychiatric setting].  Vertex 2008; 19:371–377
[PubMed]
 
Durán-Ferreras  E;  Jiménez-Vilches  PL;  Galá-Barranco  JM  et al:  [Hyperammonaemic encephalopathy due to valproic acid].  Rev Neurol 2008; 46:537–539
[PubMed]
 
Mehndiratta  MM;  Mehndiratta  P;  Phul  P  et al:  Valproate-induced non-hepatic hyperammonaemic encephalopathy (VNHE): a study from tertiary care referral university hospital, north India.  J Pak Med Assoc 2008; 58:627–631
[PubMed]
 
Trojak  B;  de la Gastine  B;  Dollfus  S:  Valproate-induced encephalopathy related to concurrent antimanic medications.  J Neuropsychiatry Clin Neurosci 2011; 23:E22–E23
[CrossRef] | [PubMed]
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 62.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 13.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 13.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 5.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 2.  >
Topic Collections
Psychiatric News
APA Guidelines